Delaware, 2003

Flood in Delaware, November 19 to 20, 2003

November 19 to 20, 2003 · NWS PHI · 1 event in 1 county or zone

Heavy rain that fell during the second half of the afternoon and through the evening of the 19th caused poor drainage and river flooding in the northern part of New Castle County. 5 inches across the county with the highest amounts in the northwest part.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain that fell during the second half of the afternoon and through the evening of the 19th caused poor drainage and river flooding in the northern part of New Castle County. Storm totals averaged between 1.0 and 1.5 inches across the county with the highest amounts in the northwest part. The Christina River at Coochs Bridge was above its 9 foot flood stage from 633 p.m. EST on the 19th through 5 a.m. EST on the 20th. It crested at 11.07 feet at 830 p.m. EST on the 19th. The Red Clay Creek in Woddale was above its 5.5 foot flood stage from 736 p.m. on the 19th through 1215 a.m. EST on the 20th. It crested at 6.18 feet 845 p.m. EST on the 19th. Storm totals included 1.60 inches in Newark, 1.13 inches at the New Castle County Airport and 1.05 inches in Wilmington. The heavy rain was caused by the combination of a slow moving cold front that moved through the region during the afternoon of the 19th and the deep southerly flow preceding it that brought in moisture from the Gulf of Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 19, 5:50 PM EST, 43 minutes earlier.

Area forecast discussion, Nov 19, 5:50 PM EST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
550 PM EST WED NOV 19 2003

TORNADO WATCH DOWN AT 6 PM...AND FCSTS WL BE UPDATED TO RMV ENHANCED
WORDING. AS NARROW LN OF CONVECTION MOVS E...STG SLY/SELY WNDS ARE
DMSHG. NOW ITS JUST A MATTER OF WATCHING THE STREAMS...

KRAUS

-------------------
PREVIOUSLY...

19Z SURFACE ANALYSIS SHOWS STRONG COLD FRONT STRETCHED FROM
EASTERN CANADA SOUTHWARD TO THE CAROLINAS. A FEW AREAS OF LOW
PRESSURE HAVE DEVELOPED ON THIS FRONT WITH THE MAIN LOW TAKING
SHAPE OVER NORTHERN VIRGINIA/NORTHEAST WEST VIRGINIA. PRESSURE FALLS
CENTERED ACROSS EASTERN PA AND INTO MD THIS AFTERNOON AS UPPER TROUGH
APPROACHES, AND 300 MB JET STREAK ROUNDS THE BASE OF THIS TROUGH.
MAIN FOCUS WITH THIS FORECAST PACKAGE IS SEVERE TSTM/FLOOD POTENTIAL
IN THE SHORT TERM.

NARROW LINE OF CONVECTION EXPECTED TO MOVE ACROSS THE REGION THIS
EVENING. VERY LITTLE IN THE WAY OF SURFACE-BASED CAPE AS EXTENSIVE
CLOUD COVER REMAINED THIS AFTERNOON. MUCAPE APPROACHING 500 J/KG ON
19Z MESOANALYSIS ACROSS THE SOUTHERN PART OF CWA. DEW POINTS ARE NOW
IN THE LOWER 60S ACROSS MOST OF THE CWA. THE LACK OF INSTABILITY IS
BEING COMPENSATED BY THE STRONG WIND FIELDS ALOFT. 850 MB FLOW IS
CURRENTLY AROUND 60 KNOTS. THE MAIN THREAT FROM CONVECTION WILL BE
DAMAGING WINDS, ESPECIALLY WITH EMBEDDED BOWING SEGMENTS. HOWEVER
DEEP-LAYER SHEAR COULD PROMOTE A BRIEF TORNADO SPIN-UP ALONG THE
LEADING EDGE OF THE LINE AS 0-1 KM HELICITY VALUES REMAIN HIGH. AS A
RESULT, THE TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE ENTIRE
CWA. THE LINE ITSELF IS LOW-TOPPED WITH LITTLE OR NO CLOUD TO GROUND
LIGHTNING OCCURRING ATTM. AGAIN MAIN THREAT IS THE STRONG WINDS
ALOFT BEING TRANSPORTED DOWN TO THE SURFACE. PWS HAVE CLIMBED TO
1.2-1.5 INCHES, WHICH WILL PRODUCE SOME HEAVY RAINFALL. RAINFALL
RATES IN SOME OF THE CONCENTRATED CELLS COULD EXCEED 1 INCH PER
HOUR. FLOOD WATCH WILL CONTINUE THROUGH THIS EVENING FOR SAME AREAS
AS BEFORE.

THE BULK OF THE FORECAST REMAINS ON TRACK. 12Z ETA/GFS STILL IN GOOD
AGREEMENT WITH THE EVOLUTION OF THIS SYSTEM. HEAVIEST RAIN EXPECTED
TO END BY 1AM THURS AS LARGE SCALE FORCING SHIFTS EAST AND COLD FRONT
CROSSES THE REGION. THE 12Z GFS HOWEVER DOES DEVELOP A STRONGER
WAVE ACROSS SOUTHERN NEW ENGLAND THURS AFTERNOON COMPARED TO THE
ETA. AS A RESULT, THE GFS HANGS BACK SOME SHOWERS FOR MOST OF THE
CWA THROUGH THURS MORNING. WE WILL FOLLOW THIS AND CARRY CHC SHOWERS
THURS MORNING.

SYSTEM IS PROGRESSIVE ENOUGH THEREFORE DRIER AIR WILL INFILTRATE THE
REGION DURING THURS AFTERNOON AND CONTINUE FRI. ODDLY ENOUGH THOUGH
THE GFS TRIES TO DROP SOME TYPE OF A BOUNDARY DOWN FROM THE NORTH
FRI AFTERNOON AS A LOW DEVELOPS IN THE PLAINS. SURFACE HIGH PRESSURE
DOWN TO OUR SOUTH LOOKS TO HOLD ITS GROUND SO WE WILL KEEP FRI DRY.
OVERALL CONSENSUS IS THAT THE RIDGE TO THE SOUTH WILL HOLD SYSTEMS AT
BAY TO OUR WEST.

WEEKEND DOES NOT LOOK TO BAD AS MIDLEVEL RIDGE BUILDS IN PLACE. ONE
STORM OUT OVER THE ATLANTIC, WHILE ANOTHER ONE REMAINS IN THE
MIDWEST. 850 MB TEMPS BACK ON THE RISE THIS WEEKEND, THEREFORE HIGH
TEMPS GETTING ABOVE NORMAL.

LITTLE CHANGE WAS MADE TO THE EXTENDED FORECAST ATTM.

HAVE A GOOD ONE

.PHI...FLD WATCH THIS EVENING DE1 MD8 NJ1,7>10,15>19
         PA54>55,60>62,67>71
       SML CRAFT ADVY CST AND DE BAY.

GORSE
Hazardous weather outlook, Nov 19, 1:05 PM EST, 5 hours 28 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-191300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
105 PM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING FOR THE
ENTIRE HAZARDOUS WEATHER OUTLOOK AREA. IN ADDITION...TORNADOES ARE
POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL 600 PM EST.

ALSO...THE FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR SOUTHEAST
PENNSYLVANIA...SOUTHWEST NEW JERSEY...NEW CASTLE COUNTY DE AND CECIL
COUNTY MD HAS BEEN EXTENDED AND NOW INCLUDES NW NJ AND THE POCONOS.
DUE TO THE THREAT OF HEAVY RAINS...SEE THE LATEST STATEMENT
PHLFFAPHI OR WMO HEADER WGUS61 KPHI FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON AND EVENING.

WOODWORTH

In the hours before

Special weather statement, Nov 19, 2:06 PM EST, 4 hours 27 minutes before
MDZ008-012-015-019-192200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
206 PM EST WED NOV 19 2003

A STRONG SOUTHERLY WIND OCCURRING NEAR THE TIME OF HIGH TIDE HAS
RESULTED IN MINOR FLOODING ALONG THE UPPER EASTERN SHORE OF THE
CHESAPEAKE BAY. WE RECEIVED A REPORT OF ROADS FLOODED ON KENT ISLAND
IN QUEEN ANNES COUNTY. THE HIGH TIDE ALONG THE UPPER EASTERN SHORE
THIS AFTERNOON IS BETWEEN 2 AND 4 PM. WATERS WILL SUBSIDE DURING THE
LATE AFTERNOON.
Special weather statement, Nov 19, 4:37 PM EST, 1 hour 56 minutes before
MDZ008-012-015-019-020-200030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
437 PM EST WED NOV 19 2003

...MINOR TIDAL FLOODING ON THE EASTERN SHORE...

STRONG SOUTHERLY WINDS IN EXCESS OF 30 MPH AND HEAVY RAIN IS CAUSING
SOME FLOODING ALONG THE NORTHEAST RIVER IN CECIL COUNTY. HIGH TIDE
AT CHARLESTOWN OCCURS AT 646 PM. THE TIDE AT TOLCHESTER BEACH
REACHED 3.6 FT ABOVE MEAN LOWER LOW WATER OR 2 FT ABOVE NORMAL BUT
WILL BE LOWERING. HIGH TIDE WAS AT 332 THIS AFTERNOON. FARTHER DOWN
THE BAY THE TIDE AT CAMBRIDGE REACHED 2.5 FT ABOVE MEAN LOWER LOW
WATER.

THE HEAVIEST RAIN WAS OVER THE REGION NOW AND WILL BE TAPERING OFF
OVER THE NEXT COUPLE OF HOURS. RAINFALL AMOUNTS COULD BE ON THE ORDER
1.5 TO 2.5 INCHES BEFORE ENDING.

THE WINDS WILL BE DIMINISHING FROM THE SOUTH AND MAY EVEN BECOME
CALM BEFORE PICKING UP FROM THE WEST AND INCREASING TO 20 TO 25 MPH
LATER THIS EVENING.

EBERWINE
Special weather statement, Nov 19, 5:47 PM EST, 46 minutes before
DEZ001-PAZ067-068-070-071-200245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
547 PM EST WED NOV 19 2003

...FLOOD WATCH CONTINUES...HEAVY RAIN MOVING INTO THE AREA...

THE FLOOD WATCH CONTINUES UNTIL MIDNIGHT ACROSS THE AREA. RADAR IS
SHOWING HEAVY RAIN MOVING INTO THE AREA WHICH COULD TOTAL FROM 1 TO
3 INCHES IN SOME SPOTS. THIS WILL CAUSE SOME SMALL STREAMS TO REACH
OR EXCEED FLOOD STAGE AND FLOODING IN POOR DRAINAGE AREAS.

A FLOOD WARNING HAS BEEN ISSUED FOR THE CHRISTIANA RIVER AT COOCHS
BRIDGE IN NEW CASTLE COUNTY DELAWARE AND ADDITIONAL WARNINGS MAY
BE NEEDED WITHIN THE NEXT TWO HOURS.

REMEMBER...DO NOT DRIVE CARS AROUND BARRICADES OR THROUGH FLOODED
AREAS.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Castle

When
November 19, 6:33 PM EST to November 20, 5:00 AM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329242.